Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 224, NWS Mobile, AL

August 14, 2006Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 14, 2006, 7:17 PM CDT for Baldwin County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2006, 7:17 PM CDT (00:17 UTC)
Expired
Aug 14, 2006, 8:00 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 60 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 00:00Z, 0.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 00:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 00:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 150017
SVRMOB
ALC003-150100-
/O.NEW.KMOB.SV.W.0224.060815T0017Z-060815T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
717 PM CDT MON AUG 14 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 800 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ROSINTON...OR
  ABOUT 18 MILES SOUTHEAST OF BAY MINETTE...AND MOVING SOUTH AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROBERTSDALE BY 730 PM CDT
  ELSANOR BY 735 PM CDT
  SUMMERDALE BY 745 PM CDT
  FOLEY AND ELBERTA BY 755 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR 
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE 
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

LAT...LON 3081 8754 3078 8775 3038 8774 3038 8753

$$
1 follow-up statement
000 
WWUS54 KMOB 150045
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
744 PM CDT MON AUG 14 2006

ALC003-150100-
/O.CON.KMOB.SV.W.0224.000000T0000Z-060815T0100Z/
BALDWIN AL-
744 PM CDT MON AUG 14 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR
CENTRAL BALDWIN COUNTY...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
SUMMERDALE...MOVING SOUTH AT 25 MPH. NO SEVERE WEATHER HAS BEEN 
REPORTED YET WITH THIS STORM BUT NEAR CONTINUOUS LIGHTNING IS 
OCCURRING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELBERTA AND FOLEY BY 755 PM CDT

LAT...LON 3068 8754 3070 8774 3037 8774 3038 8753

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:45 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 14, 3:45 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT MON AUG 14 2006

.SHORT TERM...(TONIGHT AND TUESDAY). A WEAK BACKDOOR FRONTAL
BOUNDARY WHICH MOVED ACROSS MUCH OF THE CENTRAL GULF COAST REGION
EARLIER TODAY CONTINUES TO PUSH SW TOWARDS THE NORTH CENTRAL GULF OF
MEX. EAST OF THE FRONT DRIER MID LEVEL AIR CONTINUES TO ADVECT SOUTH
AND SOUTHWEST ACROSS THE REGION GIVING WAY TO SLIGHTLY BETTER LAPSE
RATES ALOFT. THIS REFLECTS WELL WITH CURRENT MODEL SOUNDINGS FOR
BOTH THE NAM AND RUC. AFTERNOON CAPES CONTINUE TO RANGE AROUND 3500
J/KG W/ SFC DEWPTS RANGING IN THE LOWER TO MIDDLE 70S. PWS ARE A TAD
HIGHER ALSO AVERAGING AROUND 2 INCHES FOR MOST PLACES. LATEST PROGS
GENERALLY THE RUC...GFS AND NAM SHOW LITTLE CHANGE THROUGH TOMORROW
SUGGESTING THE THREAT OF A FEW STRONG DOWNBURSTS WITH SOME OF THE
STRONGER STORMS STILL EXISTS THROUGH TUE EVENING. AS FOR POPS WILL
STAY CLOSE TO CURRENT MAV GUIDANCE MENTIONING A FEW STRONG STORMS
POSSIBLE MAINLY IN THE HWO THROUGH TUESDAY. AS FOR TEMPS WILL STAY
CLOSE TO CURRENT MAV GUIDANCE THROUGH TUESDAY. /32

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY). MID LEVEL TUTT OVER THE
WESTERN ATLANTIC TRACKS WEST OVER THE CENTRAL GULF THROUGH THE PD.
NORTH OF THE BAHAMAS A DEVELOPING SFC LOW IS FCST TO TRACK N AND E
TOWARDS THE MID ATLC COAST. WITH THIS BELIEVE WE WILL CONTINUE TO
HAVE SLIGHTLY BETTER MOISTURE...PWS AROUND 2 INCHES...FOR SCATTERED
TO POSSIBLY NUMEROUS THUNDERSTORMS...WITH THE BEST CHANCE OF
CONVECTION OCCURRING NEAR THE COAST AND OFFSHORE AT NIGHT...
DEVELOPING OVER INLAND AREAS EACH AFTERNOON DUE TO BETTER HEATING.
OF COURSE THE THREAT OF A FEW STRONG TO ISOLATED SEVERE STORMS WILL
ALSO EXIST MAINLY WITH THE AFTERNOON CONVECTION. SFC WINDS WILL
REMAIN LIGHT FOR THE MOST PART EXCEPT NEAR THUNDERSTORMS. AS FOR
TEMPS WILL CONTINUE TO USE THE CURRENT 00Z MEX GUIDANCE FOR NOW.
/32

&&

.MARINE...A SURFACE RIDGE OF HIGH PRESSURE ACROSS THE EASTERN GULF
OF MEXICO WILL GRADUALLY WEAKEN THIS WEEK AS LOW PRESSURE DEVELOPS
JUST OFF THE SOUTHEAST ATLANTIC COAST. A WEAK BACKDOOR FRONT OVER
THE MARINE AREA TODAY WILL GRADUALLY DISSIPATE THROUGH TUESDAY.
WINDS WILL BE VARIABLE...GENERALLY 10 KNOTS OR LESS THROUGH
WEDNESDAY...THEN BECOME MORE OF A PREDOMINANT ONSHORE 10 TO 15 KNOT
FLOW BY THURSDAY...WHICH WILL CONTINUE THROUGH THE UPCOMING WEEKEND.
EXPECT LITTLE CHANGE IN SEAS THROUGH THE PERIOD...BUT WILL CONTINUE
TO SEE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MARINE AREA
WHICH WILL RESULT IN LOCALLY HIGHER WINDS AND SEAS NEAR THE STORMS.
/12

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  94  75  93 /  30  40  30  40
PENSACOLA   76  92  76  89 /  30  40  40  50
DESTIN      78  92  78  90 /  30  40  30  50
EVERGREEN   72  94  73  92 /  30  40  40  50
WAYNESBORO  72  99  73  95 /  30  30  40  40
CAMDEN      74  93  73  92 /  30  40  40  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 14, 11:30 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1130 AM CDT MON AUG 14 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1130 AM CDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE REGION DURING THE AFTERNOON HOURS TODAY. WHILE NO
WIDESPREAD SEVERE WEATHER IS EXPECTED TODAY...SOME ISOLATED SEVERE
STORMS COULD OCCUR...AND MANY OF THE STORMS COULD BE STRONG...
PRODUCING FREQUENT DANGEROUS LIGHTNING STRIKES...GUSTY WINDS AROUND
45 TO 50 MPH...AND HEAVY RAINS TOTALING 2 TO 3 INCHES PER HOUR.  THE
HEAVY RAINS FROM THESE STORMS COULD PRODUCED LOCALIZED FLOODING OF
SMALL STREAMS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY MAINLY DURING THE
AFTERNOON AND EARLY EVENING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS IS NOT EXPECTED TO BE REQUIRED THROUGH
TONIGHT.

In the hours before

Special weather statement, Aug 14, 6:52 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
652 PM CDT MON AUG 14 2006

ALZ062-064-FLZ001-150030-
UPPER BALDWIN-LOWER BALDWIN-INLAND ESCAMBIA-
INCLUDING THE CITIES OF...BAY MINETTE...
652 PM CDT MON AUG 14 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY...

AT 650 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN RABUN AND GATESWOOD...AND MOVING
SOUTHEAST AT 25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DYAS TO GATESWOOD
AND BARRINEAU PARK THROUGH 730 PM CDT...POSSIBLY MOVING INTO
NORTHWEST ESCAMBIA COUNTY FLORIDA.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 30 TO 40 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:57 PM CDTSevere Thunderstorm WarningMOBWashington48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.